Benzodiazepine Overdose

What is Benzodiazepine Overdose

Benzodiazepines are prescription medicines that decrease the activity of (depress) the central nervous system and cause changes in certain brain chemicals (neurotransmitters).

These are the most commonly prescribed benzodiazepines:

  • Alprazolam.
  • Lorazepam.
  • Clonazepam.
  • Diazepam.
  • Temazepam.

A benzodiazepine overdose happens when you take too much of your medicine. The effects of an overdose can be mild, dangerous, or even deadly. Benzodiazepine overdose is a medical emergency.

CAUSES

This condition may be caused by:

  • Taking too much of a medicine by accident.
  • Taking too much of a medicine on purpose.
  • An error made by a health care provider who prescribes a medicine.
  • An error made by the pharmacist who fills the prescription order.

RISK FACTORS

This condition is more likely in:

  • Children. They may be attracted to colorful pills. Because of a child’s small size, even a small amount of a medicine can be dangerous.
  • Elderly people. They may be taking many different medicines. Elderly people may have difficulty reading labels or remembering when they last took their medicine.
  • People who use:
  • Illegal drugs.
  • Other substances, including alcohol, while taking benzodiazepines.
  • People who have:
  • A history of drug or alcohol abuse.
  • Certain mental health conditions.
  • Breathing problems.
  • Liver problems.

SYMPTOMS

Symptoms of this condition depend on the type of medicine and the amount that was taken. Symptoms may include:

  • Drowsiness.
  • Confusion.
  • Lack of energy.
  • Slurred speech.
  • Clumsiness.
  • Muscle weakness.
  • Dizziness.
  • Slow breathing.
  • Coma.

Death from a benzodiazepine overdose is rare. Death is more likely if benzodiazepines are taken at the same time as other central nervous system depressants, such as alcohol.

DIAGNOSIS

This condition is diagnosed based on your symptoms. It is important to tell your health care provider:

  • All of the medicines that you took.
  • When you took the medicines.
  • Whether you have been drinking alcohol or using other substances.

Your health care provider will do a physical exam. This exam may include:

  • Checking and monitoring your heart rate and rhythm, your temperature, and your blood pressure (vital signs).
  • Checking your breathing and oxygen level.

You may also have blood tests or urine tests.

TREATMENT

Supporting your vital signs and your breathing is the first step in treating a benzodiazepine overdose. Treatment may also include:

  • Giving fluids and minerals (electrolytes) through an IV tube.
  • Inserting a breathing tube (endotracheal tube) in your airway to help you breathe.
  • Passing a tube through your nose and into your stomach (NG tube, ornasogastric tube) to wash out your stomach.
  • Giving medicines that:
  • Increase your blood pressure.
  • Reverse the effects of the benzodiazepine (flumazenil).
  • Absorb any benzodiazepine that is in your digestive system. This treatment is rare.
  • Ongoing counseling and mental health support if you intentionally overdosed or used an illegal drug.

HOME CARE INSTRUCTIONS

  • Take over-the-counter and prescription medicines only as told by your health care provider. Always ask your health care provider about possible side effects and interactions of any new medicine that you start taking.
  • Keep a list of all of the medicines that you take, including over-the-counter medicines. Bring this list with you to all of your medical visits.
  • Drink enough fluid to keep your urine clear or pale yellow.
  • Keep all follow-up visits as told by your health care provider. This is important.

PREVENTION

  • Get help if you are struggling with:
  • Alcohol or drug use.
  • Depression or another mental health problem.
  • Keep the phone number of your local poison control center near your phone or on your cell phone.
  • Store all medicines in safety containers that are out of the reach of children.
  • Read the drug inserts that come with your medicines.
  • Do notdrink alcohol when taking benzodiazepines.
  • Do notuse illegal drugs.
  • Do nottake benzodiazepines that are not prescribed for you.

SEEK MEDICAL CARE IF:

  • Your symptoms return.
  • You develop new symptoms or side effects when you take medicines.

SEEK IMMEDIATE MEDICAL CARE IF:

  • You think that you or someone else may have taken too much of a benzodiazepine. The hotline of the National Poison Control Center is (800) 222-1222.
  • You or someone else is having symptoms of a benzodiazepine overdose.
  • You have serious thoughts about hurting yourself or others.
  • You have:
  • Difficulty breathing.
  • A loss of consciousness.
  • A seizure.
  • You feel dizzy all the time.
  • You feel weak or you faint.
15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top